World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 715
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
LETTER TO EDITOR
Year : 2018  |  Volume : 7  |  Issue : 2  |  Page : 480-481  

Sitagliptin-induced diffuse alveolar hemorrhage mimicking pulmonary edema


Department of Respiratory Medicine, Tokyo Medical University Ibaraki Medical Center, Ibaraki 300-0395, Japan

Date of Web Publication11-Jul-2018

Correspondence Address:
Dr. Kazutetsu Aoshiba
Department of Respiratory Medicine, Tokyo Medical University Ibaraki Medical Center, 3-20-1 Chuou, Ami, Inashiki, Ibaraki 300-0395
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_160_17

Rights and Permissions

How to cite this article:
Kikuchi R, Nakamura H, Aoshiba K. Sitagliptin-induced diffuse alveolar hemorrhage mimicking pulmonary edema. J Family Med Prim Care 2018;7:480-1

How to cite this URL:
Kikuchi R, Nakamura H, Aoshiba K. Sitagliptin-induced diffuse alveolar hemorrhage mimicking pulmonary edema. J Family Med Prim Care [serial online] 2018 [cited 2019 Oct 14];7:480-1. Available from: http://www.jfmpc.com/text.asp?2018/7/2/480/236402



Dear Editor,

We read with great interest the article entitled “Noncardiac pulmonary edema induced by sitagliptin treatment” by Belice et al.[1] published in this journal, and also a commentary on this article by Sureka et al.,[2] who discussed the pulmonary edema of unknown etiology in this patient. Through our recent clinical experience, we would like to point out diffuse alveolar hemorrhage (DAH) as another potential cause of “pulmonary edema” in the patient reported by Belice et al. Our patient, a 50-year-old Japanese male with diabetes mellitus who had been started on treatment with sitagliptin at the dose of 50 mg once a day 3 months earlier, was admitted to our hospital because of bloody sputum and worsening of dyspnea. He had previously been diagnosed as having interstitial pneumonia, but his respiratory symptoms had been stable before he started to receive sitagliptin. On admission, he had tachypnea and hypoxemia (SpO2 75%), and chest examination revealed fine and coarse crackles in the lower lung regions on both sides. His chest X-ray [Figure 1]a and computed tomography (CT) [Figure 1]b revealed new-onset bilateral diffuse infiltrative and ground-glass opacities, in addition to the preexisting bibasilar reticular shadows due to interstitial pneumonia; the new opacities suggested the complication of pulmonary edema. However, there were no clinical signs suggestive of cardiogenic edema, for example, no pretibial edema, normal plasma brain natriuretic peptide levels, a normal 12-lead electrocardiograph, and normal cardiac function on echocardiography. In contrast, bronchoalveolar lavage fluid obtained by fiberoptic bronchoscopy showed a bloody appearance [Figure 1]c, confirming the diagnosis of DAH as the cause of the acute respiratory insufficiency with the CT opacities suggestive of pulmonary edema. A positive result of the drug-induced lymphocyte stimulation test with sitagliptin strongly suggested that this drug was the cause of the DAH in our patient. Thereafter, sitagliptin was discontinued, and the patient was started on intravenous methylprednisolone pulse therapy (1 g/day), his symptoms improved, and the bilateral diffuse infiltrative and ground glass opacities on the chest CT almost disappeared.
Figure 1: (a) Chest X-ray and (b) computed tomography revealing bilateral diffuse infiltrative and ground-glass opacities. (c) Macroscopic bloody appearance of bronchoalveolar fluid

Click here to view


We consider several possible mechanisms, by which sitagliptin could have caused alveolar hemorrhage in our patient. First, because the DLST for sitagliptin was positive, sitagliptin may have acted as a hapten and elicited allergic hypersensitivity reactions damaging the pulmonary vasculature. Second, sitagliptin may have directly modulated immune cell functions, because lymphocytes have been shown to express CD126 that has dipeptidyl peptidase (DPP)-4 activity.[3] A previous study showed that systemic inhibition of DPP-4 activity aggravated allergic inflammation in mice.[3] Third, sitagliptin may have increased vascular leakage by disrupting the endothelial cell-to-cell junctions through vascular endothelial cadherin.[4]

In addition to sitagliptin, vildagliptin, another DPP-4 inhibitor, has also recently been reported to induce lung injury.[5] We suggest that lung injury is a rare but important adverse effect of DPP-4 inhibitors, and in patients receiving this class of drugs presenting with respiratory symptoms/signs, the possibility of DAH should be considered.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Belice T, Yuce S, Kizilkaya B, Kurt A, Cure E. Noncardiac pulmonary edema induced by sitagliptin treatment. J Family Med Prim Care 2014;3:456-7.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Sureka B, Bansal K, Arora A. Pulmonary edema – Cardiogenic or noncardiogenic? J Family Med Prim Care 2015;4:290.  Back to cited text no. 2
    
3.
Stephan M, Suhling H, Schade J, Wittlake M, Tasic T, Klemann C, et al. Effects of dipeptidyl peptidase-4 inhibition in an animal model of experimental asthma: A matter of dose, route, and time. Physiol Rep 2013;1:e00095.  Back to cited text no. 3
    
4.
Lee CS, Kim YG, Cho HJ, Park J, Jeong H, Lee SE, et al. Dipeptidyl peptidase-4 inhibitor increases vascular leakage in retina through VE-cadherin phosphorylation. Sci Rep 2016;6:29393.  Back to cited text no. 4
    
5.
Ohara N, Kaneko M, Sato K, Maruyama R, Furukawa T, Tanaka J, et al. Vildagliptin-induced acute lung injury: A case report. J Med Case Rep 2016;10:225.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed514    
    Printed3    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal